Fulminant hepatitis on withdrawal of chemotherapy in carriers of hepatitis C virus

Sandro Vento, Francesca Cainelli, Franca Mirandola, Lucio Cosco, Giovanni Di Perri, Maurizio Solbiati, Teresa Ferraro, Ercole Concia

Research output: Contribution to journalArticle

136 Citations (Scopus)

Abstract

Background. Fulminant hepatitis on withdrawal of chemotherapy has been described in chronic hepatitis B virus infection, but not in hepatitis C virus (HCV) infection. The relation between HCV and immune response to this virus, and disease severity, has not been examined. We present two patients with HCV who developed fulminant liver failure after chemotherapy was stopped. Patients and findings. Two patients with chronic HCV infection and malignant lymphoma received chemotherapy (cyclophosphamide, adriamycin, vincristine, bleomycin, etoposide, and prednisolone in patient 1; doxorubicin, bleomycin, vinblastine, and dacarbazine in patient 2), on withdrawal of which both developed fulminant hepatitis. Alanine aminotransferase (ALT) concentrations were greatly raised (6030 and 3870 IU/L in patients 1 and 2, respectively), and serum HCV-RNA was low in both patients when severe disease developed (102 genome equivalents per mL). Patient 1 died, and necropsy showed massive liver necrosis. Interpretation. The findings suggest an immune-mediated mechanism for hepatocyte damage in HCV infection. Careful monitoring of ALT concentrations is necessary in such patients during and after chemotherapy.

Original languageEnglish
Pages (from-to)92-93
Number of pages2
JournalLancet
Volume347
Issue number8994
DOIs
Publication statusPublished - Jan 13 1996
Externally publishedYes

Fingerprint

Hepacivirus
Hepatitis
Drug Therapy
Virus Diseases
Bleomycin
Alanine Transaminase
Doxorubicin
Dacarbazine
Acute Liver Failure
Vinblastine
Chronic Hepatitis B
Vincristine
Etoposide
Chronic Hepatitis C
Prednisolone
Hepatitis B virus
Cyclophosphamide
Hepatocytes
Lymphoma
Necrosis

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Fulminant hepatitis on withdrawal of chemotherapy in carriers of hepatitis C virus. / Vento, Sandro; Cainelli, Francesca; Mirandola, Franca; Cosco, Lucio; Di Perri, Giovanni; Solbiati, Maurizio; Ferraro, Teresa; Concia, Ercole.

In: Lancet, Vol. 347, No. 8994, 13.01.1996, p. 92-93.

Research output: Contribution to journalArticle

Vento, S, Cainelli, F, Mirandola, F, Cosco, L, Di Perri, G, Solbiati, M, Ferraro, T & Concia, E 1996, 'Fulminant hepatitis on withdrawal of chemotherapy in carriers of hepatitis C virus', Lancet, vol. 347, no. 8994, pp. 92-93. https://doi.org/10.1016/S0140-6736(96)90212-3
Vento, Sandro ; Cainelli, Francesca ; Mirandola, Franca ; Cosco, Lucio ; Di Perri, Giovanni ; Solbiati, Maurizio ; Ferraro, Teresa ; Concia, Ercole. / Fulminant hepatitis on withdrawal of chemotherapy in carriers of hepatitis C virus. In: Lancet. 1996 ; Vol. 347, No. 8994. pp. 92-93.
@article{a687c2812cda4d3cbab3ce70c1f94495,
title = "Fulminant hepatitis on withdrawal of chemotherapy in carriers of hepatitis C virus",
abstract = "Background. Fulminant hepatitis on withdrawal of chemotherapy has been described in chronic hepatitis B virus infection, but not in hepatitis C virus (HCV) infection. The relation between HCV and immune response to this virus, and disease severity, has not been examined. We present two patients with HCV who developed fulminant liver failure after chemotherapy was stopped. Patients and findings. Two patients with chronic HCV infection and malignant lymphoma received chemotherapy (cyclophosphamide, adriamycin, vincristine, bleomycin, etoposide, and prednisolone in patient 1; doxorubicin, bleomycin, vinblastine, and dacarbazine in patient 2), on withdrawal of which both developed fulminant hepatitis. Alanine aminotransferase (ALT) concentrations were greatly raised (6030 and 3870 IU/L in patients 1 and 2, respectively), and serum HCV-RNA was low in both patients when severe disease developed (102 genome equivalents per mL). Patient 1 died, and necropsy showed massive liver necrosis. Interpretation. The findings suggest an immune-mediated mechanism for hepatocyte damage in HCV infection. Careful monitoring of ALT concentrations is necessary in such patients during and after chemotherapy.",
author = "Sandro Vento and Francesca Cainelli and Franca Mirandola and Lucio Cosco and {Di Perri}, Giovanni and Maurizio Solbiati and Teresa Ferraro and Ercole Concia",
year = "1996",
month = "1",
day = "13",
doi = "10.1016/S0140-6736(96)90212-3",
language = "English",
volume = "347",
pages = "92--93",
journal = "The Lancet",
issn = "0140-6736",
publisher = "Elsevier",
number = "8994",

}

TY - JOUR

T1 - Fulminant hepatitis on withdrawal of chemotherapy in carriers of hepatitis C virus

AU - Vento, Sandro

AU - Cainelli, Francesca

AU - Mirandola, Franca

AU - Cosco, Lucio

AU - Di Perri, Giovanni

AU - Solbiati, Maurizio

AU - Ferraro, Teresa

AU - Concia, Ercole

PY - 1996/1/13

Y1 - 1996/1/13

N2 - Background. Fulminant hepatitis on withdrawal of chemotherapy has been described in chronic hepatitis B virus infection, but not in hepatitis C virus (HCV) infection. The relation between HCV and immune response to this virus, and disease severity, has not been examined. We present two patients with HCV who developed fulminant liver failure after chemotherapy was stopped. Patients and findings. Two patients with chronic HCV infection and malignant lymphoma received chemotherapy (cyclophosphamide, adriamycin, vincristine, bleomycin, etoposide, and prednisolone in patient 1; doxorubicin, bleomycin, vinblastine, and dacarbazine in patient 2), on withdrawal of which both developed fulminant hepatitis. Alanine aminotransferase (ALT) concentrations were greatly raised (6030 and 3870 IU/L in patients 1 and 2, respectively), and serum HCV-RNA was low in both patients when severe disease developed (102 genome equivalents per mL). Patient 1 died, and necropsy showed massive liver necrosis. Interpretation. The findings suggest an immune-mediated mechanism for hepatocyte damage in HCV infection. Careful monitoring of ALT concentrations is necessary in such patients during and after chemotherapy.

AB - Background. Fulminant hepatitis on withdrawal of chemotherapy has been described in chronic hepatitis B virus infection, but not in hepatitis C virus (HCV) infection. The relation between HCV and immune response to this virus, and disease severity, has not been examined. We present two patients with HCV who developed fulminant liver failure after chemotherapy was stopped. Patients and findings. Two patients with chronic HCV infection and malignant lymphoma received chemotherapy (cyclophosphamide, adriamycin, vincristine, bleomycin, etoposide, and prednisolone in patient 1; doxorubicin, bleomycin, vinblastine, and dacarbazine in patient 2), on withdrawal of which both developed fulminant hepatitis. Alanine aminotransferase (ALT) concentrations were greatly raised (6030 and 3870 IU/L in patients 1 and 2, respectively), and serum HCV-RNA was low in both patients when severe disease developed (102 genome equivalents per mL). Patient 1 died, and necropsy showed massive liver necrosis. Interpretation. The findings suggest an immune-mediated mechanism for hepatocyte damage in HCV infection. Careful monitoring of ALT concentrations is necessary in such patients during and after chemotherapy.

UR - http://www.scopus.com/inward/record.url?scp=0030067985&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0030067985&partnerID=8YFLogxK

U2 - 10.1016/S0140-6736(96)90212-3

DO - 10.1016/S0140-6736(96)90212-3

M3 - Article

VL - 347

SP - 92

EP - 93

JO - The Lancet

JF - The Lancet

SN - 0140-6736

IS - 8994

ER -